Alert archive / Mississippi / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 223, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Dec 29, 2021, 5:53 PM CST for Monroe County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 29, 2021, 5:53 PM CST (23:53 UTC)
- Expired
- Dec 29, 2021, 6:30 PM CST
- In force
- 37 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 24 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 29, 12:05 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
045
WUUS54 KMEG 292353
SVRMEG
MSC095-300030-
/O.NEW.KMEG.SV.W.0223.211229T2353Z-211230T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
553 PM CST Wed Dec 29 2021
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Southern Monroe County in northeastern Mississippi...
* Until 630 PM CST.
* At 552 PM CST, a severe thunderstorm was located over Prairie, or
near Aberdeen, moving east at 55 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Aberdeen, Prairie, Gattman, Binford, East Aberdeen, New Hamilton,
Muldon, Athens and Strong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM CST for northeastern
Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 700 PM CST for northeastern
Mississippi.
&&
LAT...LON 3367 8850 3367 8849 3368 8850 3368 8872
3387 8872 3388 8823 3375 8825 3374 8833
3372 8833 3368 8837 3369 8839 3367 8842
3368 8843 3366 8846 3366 8850 3365 8851
TIME...MOT...LOC 2352Z 251DEG 49KT 3379 8865
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SMWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 29, 5:50 PM CST, 3 minutes earlier.
Area forecast discussion, Dec 29, 5:50 PM CST, 3 minutes before
Area Forecast Discussion...UPDATED National Weather Service Memphis TN 550 PM CST Wed Dec 29 2021 .UPDATE... Updated for Aviation Discussion below. && .PREV DISCUSSION... /issued 306 PM CST Wed Dec 29 2021/ DISCUSSION... Skies remain cloudy over a large portion of the Mid-South this afternoon. The frontal boundary currently extends from northern sections of middle Tennessee and continues into northwest Mississippi. Temperatures continue to vary quite a bit depending on what side of the boundary with readings in the lower 50s to mid 70s. Showers and thunderstorms are mainly along the frontal boundary with some additional showers behind it. A tornado watch remains in effect for roughly the southern half of the Mid-South until 7 PM CST. The front will continue to move southeast tonight with the rain ending from northwest to southeast. Temperatures will remain above normal tonight with lows Thursday morning from the mid 40s to lower 60s. On Thursday, the boundary will lift back north bringing another day of dry and warm weather to the region. Temperatures will remain well above normal on Thursday with highs from the lower 60s to mid 70s. By late Thursday night, some additional showers are possible ahead of the next weather event. By Friday, a large upper level low will start to move out of the southern Rockies and into the Plains. Showers and thunderstorms will become more numerous by the afternoon hours. Temperatures will remain quite warm on Friday with highs in the upper 60s to mid 70s. By Friday night, a cold front will move toward the region. Numerous showers and thunderstorms will develop ahead of the front. Severe weather is possible Friday night with heavy rainfall also a threat. The cold front will move through on Saturday with more thunderstorms that could produce severe weather as well as heavy rainfall. High pressure will start to build into the region by late Saturday night with rain ending from north to south. Much colder air will move into the Mid-South by late Saturday night with lows in the 20s Sunday morning. High pressure will influence the weather for the remainder of the forecast period with dry weather expected from Sunday through next Wednesday. Temperatures will be some 15 degrees below normal on Sunday before returning to near normal on Tuesday and then getting above normal next Wednesday. ARS && .AVIATION... 00Z TAFs IFR expected to expand in the cool, moist bubble high pressure system left in the wake of thunderstorms. Greatest IFR/LIFR potential is expected over northeast AR after 03Z, near the position of the surface high. HRRR appears on track in expanding the IFR/LIFR southeast through the overnight. Improvement will occur mid/late morning Thursday, southwesterly winds and driving the diffuse warm front north. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Dec 29, 3:10 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 310 PM CST Wed Dec 29 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-302315- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 310 PM CST Wed Dec 29 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Enhanced Risk of severe thunderstorm across the southern half of the Mid-South this afternoon and tonight. The main threats are damaging winds and flash flooding. Tornadoes and hail are secondary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of severe thunderstorms is possible Saturday across most of the Mid South. A Slight Risk of Excessive Rainfall is in place over portions of the Mid South Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and Saturday in support of severe weather. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Dec 29, 1:59 PM CST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
159 PM CST Wed Dec 29 2021
MSZ001-TNZ088-292030-
DeSoto MS-Shelby TN-
159 PM CST Wed Dec 29 2021
...Strong thunderstorms will impact portions of DeSoto and
southeastern Shelby Counties through 230 PM CST...
At 158 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Midtown Memphis to Eudora. Movement was
southeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bartlett, Southaven, Collierville, Germantown, Olive Branch, Horn
Lake, Hernando, T O Fuller State Park, Cordova, Memphis, Walls, Lake
Cormorant, Southwest Memphis, Lynchburg, Eudora, Southeast Memphis,
Downtown Memphis, Whitehaven, Frayser and Midtown Memphis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for eastern
Arkansas...northwestern Mississippi...and western Tennessee.
&&
LAT...LON 3491 9025 3495 9025 3496 9026 3512 9012
3512 9009 3513 9007 3515 9007 3516 9009
3525 9001 3511 8964 3510 8964 3477 8990
3472 8996 3471 9003 3471 9005 3481 9020
3486 9020 3486 9029 3487 9031
TIME...MOT...LOC 1958Z 295DEG 22KT 3515 8993 3485 9018
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SMWLocal storm report, Dec 29, 3:11 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
311 PM CST WED DEC 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD BROWNSVILLE 35.59N 89.25W
12/29/2021 HAYWOOD TN AMATEUR RADIO
MAIN STREET AT THE RAILROAD OVERPASS CLOSED DUE TO
FLOODING.
&&Local storm report, Dec 29, 4:00 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CST WED DEC 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG MILLINGTON 35.33N 89.89W
12/29/2021 SHELBY TN FIRE DEPT/RESCUE
A LARGE TREE FELL ONTO NAVY ROAD AT SINGLETON AVE.
&&Special weather statement, Dec 29, 4:36 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
436 PM CST Wed Dec 29 2021
MSZ015-021>023-292300-
Pontotoc MS-Calhoun MS-Yalobusha MS-Chickasaw MS-
436 PM CST Wed Dec 29 2021
...A strong thunderstorm will impact portions of northwestern
Chickasaw, southeastern Yalobusha, central Calhoun and southwestern
Pontotoc Counties through 500 PM CST...
At 435 PM CST, Doppler radar was tracking a strong thunderstorm near
Bruce, or 18 miles southeast of Water Valley, moving northeast at 35
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bruce, Pittsboro, Banner, Randolph, New Houlka, Robbs, Benwood,
Bounds, Thorn, Reid, Loyd, Ellard, Pannell, Thelma, Shepherd,
Matthews, Skuna, Tyson, Retreat and Sarepta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for northeastern
and northwestern Mississippi.
&&
LAT...LON 3387 8951 3387 8953 3401 8962 3416 8933
3416 8925 3420 8925 3426 8914 3395 8898
3385 8951
TIME...MOT...LOC 2235Z 245DEG 33KT 3397 8941
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SMWThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 9:46 PM CST | Areal Flood Advisory | MEG | Chickasaw, Itawamba, Monroe | 3 hr |
| Dec 28, 10:22 PM CST | Special Weather Statement | MEG | Monroe | 38 min |
| Dec 28, 10:37 PM CST | Flash Flood Warning | MEG | Monroe | 3 hr |
| Dec 29, 9:00 AM CST | Areal Flood Advisory | MEG | Calhoun, Chickasaw, Lee, Pontotoc, Yalobusha | 3 hr |
| Dec 29, 9:17 AM CST | Flash Flood Warning | MEG | Calhoun, Yalobusha | 3 hr |
| Dec 29, 12:14 PM CST | Areal Flood Warning | MEG | Calhoun, Chickasaw, Lee, Pontotoc, Yalobusha | 3 hr |
| Dec 29, 1:59 PM CST | Special Weather Statement | MEG | DeSoto | 31 min |
| Dec 29, 4:36 PM CST | Special Weather Statement | MEG | Calhoun | 24 min |
| Dec 29, 4:53 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc | 52 min |
| Dec 29, 4:58 PM CST | Severe Thunderstorm Warning | MEG | Prentiss, Tishomingo | 14 min |
| Dec 29, 5:02 PM CST | Areal Flood Advisory | MEG | Prentiss | 2 hr |
| Dec 29, 5:06 PM CST | Tornado Warning | MEG | Calhoun, Chickasaw | 39 min |
| Dec 29, 5:29 PM CST | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Monroe | 46 min |
| Dec 29, 5:42 PM CST | Areal Flood Advisory | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc | 3 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.